Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 146, NWS Lincoln, IL

July 21, 2002Jasper County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2002, 4:28 PM CDT for Jasper County, Richland County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 4:28 PM CDT (21:28 UTC)
Expired
Jul 21, 2002, 5:15 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Jasper County, IL, Richland County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1831 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WUUS53 KILX 212128
SVRSPI
ILC079-159-212215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
427 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST ILLINOIS
  RICHLAND COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 515 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUNDAS...OR ABOUT 6 MILES NORTH OF OLNEY. 
  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST LIBERTY
  DUNDAS
  BOGOTA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3874 8792 3895 8797 3892 8827 3875 8825

CHURCHILL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:13 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 2:13 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
213 PM CDT SUN JUL 21 2002

PLENTY OF CONCERNS WITH FOCUS ON CURRENT HEAT ADVISORY AND POSSIBLE
SEVERE THUNDERSTORMS ON MONDAY.

LATEST 17Z SURFACE ANALYSIS PLACES SURFACE LOW PRESSURES ACROSS
NORTHERN GREAT LAKES REGION AND ANOTHER ACROSS WESTERN PLAINS
STATES. A SURFACE COLD FRONT WAS ACROSS UPPER MIDWEST SOUTHWEST TO
NORTH CENTRAL PLAINS STATES.  A BOUNDARY WAS ASSOCIATED WITH LINE OF
CONVECTION ACROSS SOUTHERN LOWER MICHIGAN. LATEST 1745Z IR SATELLITE
IMAGE PLACES PLENTY OF CLOUDS ACROSS MICHIGAN...AND ACROSS NORTHERN
PLAINS STATES ALONG THE COLD FRONT. SOME CU CLOUDS WERE ACROSS
ILLINOIS. LATEST 1745Z W/V IMAGE PLACES S/W ACROSS UPPER
MICHIGAN...OTHER SW/S WERE ACROSS NORTHERN MINNESOTA SOUTHWEST INTO
SOUTH DAKOTA AND SOUTHWEST INTO MOUNTAIN WEST.  LATEST 1830Z KILX
RADAR INDICATES ISOLATED THUNDERSTORMS JUST SOUTH OF ILX EAST TO
NORTH OF DEC. LATEST 1820 KDVN RADAR INDICATES NO PRECIPITATION.

MODELS DEMONSTRATING SEVERAL DIFFERENCES ON FEATURES AND HANDLING
SW/S. CONTINUE TO PREFER MAINLY AN ETA OVERALL SOLUTION.

ETA MODEL MOVES H50 RIDGE ACROSS THE REGION BUILDING BACK ACROSS THE
WESTERN U.S BY 00Z WED.  A H50 TROUGH IS ACROSS GREAT LAKES/MID MS
VALLEY BY 06Z TUE-12Z TUE THEN SHIFTS EAST INTO OHIO VALLEY.  MODELS
DIFFER ON TIMING OF COLD FRONT AND PREFER MAINLY THE SLOWER ETA
SOLUTION. COLD FRONT MOVES EAST FROM UPPER MIDWEST AND NORTHERN
PLAINS STATES INTO NORTHERN GREAT LAKES REGION SOUTHWEST INTO
CENTRAL PLAINS STATES BY 12Z MON.  THE COLD FRONT IS EXPECTED TO BE
ACROSS FAR NORTHWEST CWA BY 18Z MON AND MOVE SOUTHEAST ACROSS CWA ON
MONDAY AND EXPECTED TO BE ACROSS SOUTHEAST CWA BY 06Z TUE. ETA MOVES
SURFACE LOW ACROSS SOUTHERN CANADA/ FAR NORTHEAST U.S. AND WITH A
WAVE ACROSS SOUTHEAST MISSOURI BY 00Z TUE.  SURFACE HIGH PRESSURE
BUILDS ACROSS SOUTHERN CANADA/NORTHERN PLAINS STATES BY 00Z TUE.
THIS HIGH PRESSURE STRENGTHENS AND MOVES SOUTHEAST ACROSS UPPER
MIDWEST AND EASTERN NORTHERN PLAINS STATES BY 12Z TUE.  IT CONTINUES
EAST ACROSS GREAT LAKES REGION AND UPPER MIDWEST BY 00Z WED.  850MB
TEMPERATURES PLACE +20C TO +23C ACROSS CWA BY 12Z MON...+19C TO +22C
ACROSS CWA BY 00Z TUE...+16C TO +18C 850MB TEMPS BY 12Z TUE...+15C
TO +16C 850 TEMPS BY 00Z WED.  LATEST ETA 310K ISENTROPIC SURFACE
INDICATES SOME COND PRES DEF AND ISENTROPIC LIFT ACROSS CWA BY 12Z
MON-00Z TUE.  ETA 310K ISENTROPIC SURFACE ALSO INDICATING SOME
DECENT COND PRES DEF ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS BY
06Z TUE.  T/H CROSS SECTIONS PROVIDE HIGH RELATIVE HUMIDITY AT ALL
LEVELS BY 03Z TUE-09Z TUE...THEN MAINTAINS FAIRLY HIGH RH AT LOWER
LEVELS THROUGH 21Z TUE. LATEST MODEL SOUNDINGS INDICATE SOME DECENT
LAPSE RATES...HIGH INSTABILITY LI/S AROUND -10 WITH PW/S OVER 2.0
INCHES AND CAPES 4000-5000 J/KG BY 18Z MON-06Z TUE.  AGREE WITH SPC
DAY 2 OUTLOOK AS SEVERE STORMS ARE POSSIBLE MONDAY AFTERNOON INTO
MONDAY NIGHT AS COLD FRONT MOVES THROUGH CWA. WITH COLD FRONT NOT
REACHING SOUTHEAST CWA UNTIL EARLY EVENING...ELECTING TO GO WITH
HEAT ADVISORY CONTINUING PARTS OF CENTRAL AND SOUTHEAST CWA TONIGHT
INTO MONDAY.

EXTENDED...LOOKS ON TRACK AND WILL ADD CHANCE OF THUNDERSTORMS ON
SUNDAY.

TEMPERATURES HAVING DIFFERENCES AND WILL LEAN ON WARMER TEMPERATURES.

THANKS FOR COORDINATION ON HEAT ADVISORY CHI...PAH...IND...LSX...AND
DVN.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI BB 077/092 067/082 062 13244
PIA BB 077/090 066/081 061 13243
DEC BB 076/093 067/082 062 13244
CMI BB 075/093 065/081 061 13246
MTO BB 076/094 068/083 063 13246
LWV BB 077/095 070/085 064 13246

.ILX...HEAT ADVISORY THIS EVENING NORTHWEST CWA.
.ILX...HEAT ADVISORY TONIGHT AND MONDAY MAINLY NEAR A SPI-CMI LINE
AND SOUTHEAST.

EH

In the hours before

Special weather statement, Jul 21, 11:00 AM CDT, 5 hours 28 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211700-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT SUN JUL 21 2002

...A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING...

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY CAN BE EXPECTED
THROUGH THIS EVENING. TEMPERATURES RISING INTO THE MIDDLE 90S TODAY
WILL COMBINE WITH HIGH HUMIDITY TO PRODUCE HEAT INDEX VALUES OF 105
TO 110. THE HUMID CONDITIONS WILL BEGIN TO IMPROVE THIS EVENING AS
THE TEMPERATURE BEGINS TO FALL AROUND SUNSET.

IF YOU MUST BE OUTSIDE TODAY...TAKE FREQUENT BREAKS...DRINK PLENTY
OF WATER AND WEAR LIGHT COLORED CLOTHING. MAKE SURE OUTDOOR PETS
HAVE FRESH WATER AND A SHADY SPOT TO REST. IF YOU DO NOT HAVE AIR
CONDITIONING...CONSIDER GOING TO THE MALL OR TAKE IN A MOVIE.
CHILDREN AND THE ELDERLY ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF
EXTREME HEAT.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:47 PM CDTSevere Thunderstorm WarningILXDeWitt43 min
Jul 21, 6:43 PM CDTSevere Thunderstorm WarningILXVermilion47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.